Login      Sign Up
 

Q. I am a singer. I have sore throat and unable to sing or even speak normally. Please advice.


Image: I am a singer. I have sore throat and unable to sing or even speak normally. Please advice.

Hello doctor,

I am a 21 year old male and I have been suffering from sore throat for 2 and a half months now. It all started in late December. I am a singer, and I came down with a very light cold. Due to the weather, I had a light sore throat. During this time, I had to sing and speak loudly with friends, as it was the holidays. While the other symptoms shortly subsided, my throat has been raw ever since and it has left me unable to sing or even speak normally

During my initial medical visit, I was given a week's worth of Amoxicillin, which had no effect. A month or so later, I decided to visit my ENT specialist. He conducted a nasal/sinus and throat exam and noted my deviated nasal septum and "turbinate hypertrophy" in my nose. As for my throat, he noted no signs of nodules but "mild erythema of interarytenoid mucosa around the larynx". Basically, he told me to try Prilosec and steroid sprays. Well, I am pretty young, very thin, and have no real history of reflux but I took the Prilosec (Omeprazole) for a few days, I noticed no effect except for constipation. When I stopped the Prilosec, the constipation went away. I then resumed it for an additional two days and the constipation returned, so I quit altogether. The steroid sprays and Claritin did indeed helped clear my nose somewhat, but it had no effect on my throat. Next, in frustration, I returned to my family doctor and this time asked him if a steroid might do the trick. He prescribed 2.5mg of Prednisolone to be taken twice daily for 5 days. It is coming up on day 4 now, and sadly, I cannot say I have noticed any change. I am kind of at a loss for what to do. My family doctor says I probably just irritated my throat, but 3 months in, I am desperate to resume singing and speaking normally. My voice is a quiet, weak thing now and it hurts to carry on conversation for longer than a minute or so. Lower pitches are the most comfortable for me to speak in, anything else and I feel air hitting the back of my throat and a sandpapery feeling that is very uncomfortable. I am really frustrated here. I am going to request a throat culture this week, but apart from that, I really do not know what to do.

Please help.


Related Questions:
What medicines can I take for throat irritation post LASIK surgery?
My daughter has persistent breathing difficulty, cough and throat pain. Kindly help.
Why are my uric acid levels always high?
 

Dr. Deepti Singh
M.S ENT
Otolaryngology (E.N.T

Hi,

Welcome to icliniq.com. I can understand your concern.

  • You are a singer and that signifies the history of voice abuse which might be the cause.
  • Due to voice abuse, vocal cords get fatigue and swollen which result in hoarseness of voice.
  • All you need is a voice rest.
  • Avoid talking as much as possible.
  • Start steam inhalation with menthol and disprin gargles.
  • Do not stress your vocal cords.
  • You can also attend voice training sessions once you are recovered from the present episode completely.

Consult an ENT otolaryngologist online for further follow up --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist

 

Thank you for the quick response doctor.

Does the voice rest mean complete silence? Or am I allowed to speak somewhat? I have not tried singing for the past one month. Isn't that enough?

 

Dr. Deepti Singh
M.S ENT
Otolaryngology (E.N.T

Hi,

Welcome to icliniq.com.

  • Sorry to say, by voice rest I mean complete silence only and that is what is required.
  • As you have said that you have tried not to sing, please continue it and follow the other instructions as well for 3 weeks.
  • If there is no response, then a video stroboscopy can be done to study the vocal movements and to check if there is any deviation from normal.

Revert back to an ENT otolaryngologist online after 3 weeks --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Why does running nose, sneezing and blocked nose happen?
Query: Hi doctor, I have bad running nose, sneezing and blocked nose in the morning for the last ten days. I have taken Augmentin 375 for five days. It improved a bit but again relapsed today. Please help.  Read Full »
Dr. Pooja Pardhi
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. I have gone through your query and can understand your health concern. Running nose can be due to upper respiratory tract infection. You can take tablet Allegra M (combination of Montelukast and Fexofenadine) twice daily for about three days. Warm water gargles with salt...  Read Full »
 
Nothing seems to help my prolonged throat irritation. Please advise.
Query: Hello doctor, I am a 42 year old male. I had a seizure episode about 15 years ago and skin tuberculosis, for which I was hospitalized and treated. I was not on any kind of medications until a year later. But during that period, I was unable to concentrate on my sales job. I could not speak fluen...  Read Full »
Dr. Rahul Rathee
General Medicine Physician

Answer: Hello, Welcome to icliniq.com. Well, I can understand your concern. Here are the facts and the solution for your queries: Firstly, you seem to be taking too many medicines since too long, which is not a good thing because every medicine has its side effects. You are suffering from allergic bronchit...  Read Full »
 
Why are my uric acid levels always high?
Query: Hi doctor, I have a bad throat, cold and mild fever. I am taking antibiotic Amoxycillin and Ibugesic plus. Can I get liver function test and kidney function test at this time or should I wait?  Read Full »
Dr. Smit Uttam Janrao
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. It is advisable to get the liver and kidney function tests done after a week, as these drugs alter the test results. For further queries consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician  Read Full »
 
What medicines can I take for throat irritation post LASIK surgery?
Query: Hi doctor, I am 32 years now. Last Monday got LASIK for my eyes and in recovery phase this week. I had cold before that which has increased and continuing till now. I have throat irritation and slight nose block for which I took Otrivin at night for 2 days but still not much improvement. What table...  Read Full »
Dr. Vivek Chail
General Practitioner

Answer: Hi, Welcome to icliniq.com. I have read through your query in detail. Please find my observations below. If I was your treating physician, I would recommend you over-the-counter cough syrups like Syrup Grilinctus (contains Dextromethorphan hydrobromide, Chlorpheniramine maleate, Guaifenesin and A...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Placenta Previa and Low-Lying Placenta
This article talks about a condition in pregnancy where the placenta lies lower than usual, known as placenta previa and ...Read more »
What Are the Alternatives to Wearing Glasses?
So, you have been told to wear glasses, but you do not want to wear them. What are the options available to you now? Thi ...Read more »
Smart Ways to Lose Weight
Following a strict diet and exercise routine can be a difficult task for many. This article will explain how you can sma ...Read more »